Drug-induced anaphylaxis in children

Drug-induced anaphylaxis in children

Authors

  • Fabio Cardinale UOC di Pediatria, Servizio di Allergologia e Pneumologia Pediatrica, Azienda Ospedaliera-Universitaria “Consorziale-Policlinico”, Ospedale Pediatrico Giovanni XXIII, Bari, Italy
  • Doriana Amato UOC di Pediatria, Servizio di Allergologia e Pneumologia Pediatrica, Azienda Ospedaliera-Universitaria “Consorziale-Policlinico”, Ospedale Pediatrico Giovanni XXIII, Bari, Italy
  • Maria Felicia Mastrototaro UOC di Pediatria, Servizio di Allergologia e Pneumologia Pediatrica, Azienda Ospedaliera-Universitaria “Consorziale-Policlinico”, Ospedale Pediatrico Giovanni XXIII, Bari, Italy
  • Carlo Caffarelli Clinica Pediatrica, Dipartimento di Medicina e Chirurgia, Azienda Ospedaliero-Universitaria, Università di Parma, Italy
  • Giuseppe Crisafulli UO Allergologia, Dipartimento di Pediatria, Università di Messina, Italy
  • Fabrizio Franceschini UOC Pediatria, Azienda Ospedaliero-Universitaria “Ospedali Riuniti”, Ancona, Italy
  • Lucia Liotti Department of Pediatrics, Senigallia Hospital, Senigallia, Italy
  • Silvia Caimmi Pediatric Clinic, Foundation IRCCS Policlinico San Matteo, University of Pavia, Pavia, Italy
  • Paolo Bottau Pediatric and Neonatology Unit, Imola Hospital, Imola (BO), Italy
  • Francesca Saretta Pediatric Department, AAS2 Bassa Friulana-Isontina, Palmanova-Latisana, Italy; Pediatric Allergy Unit, Department of Medicine, Udine, Italy
  • Francesca Mori Allergy Unit, Department of Pediatric Medicine, Anna Meyer Children’s University Hospital, Florence, Italy
  • Roberto Bernardini Pediatric Unit, “San Giuseppe” Hospital, Empoli, Italy

Keywords:

epidemiology, drugs, anaphylaxis, MRGPRX2

Abstract

Anaphylaxis represents one of the most frequent medical emergencies in childhood. However, as compared to adults, drugs are less common triggers of anaphylaxis in children, with a frequency which is increasing  from infancy to adolescence. Deaths seldom occur, maybe because of the paucity of comorbidities in children.  Antibiotics and non-steroidal anti-inflammatory drugs  (NSAIDs) are the main elicitors in drug-induced anaphylaxis in children. Both immune-mediated (mainly IgE-mediated) and non immune-mediated may be involved. IgG-mediated and complement-mediated mechanisms has been also hypothesized. Correct management relies on a right diagnosis and prompt therapy. A proper work-up is also important to prevent further potentially fatal re-exposures to the same drug or other structurally similar molecules but also unnecessary avoidance of medications not representing the culprit of the episode.

Downloads

Published

30-01-2019

How to Cite

1.
Cardinale F, Amato D, Mastrototaro MF, Caffarelli C, Crisafulli G, Franceschini F, et al. Drug-induced anaphylaxis in children. Acta Biomed [Internet]. 2019 Jan. 30 [cited 2024 Jul. 15];90(3-S):30-5. Available from: https://mattioli1885journals.com/index.php/actabiomedica/article/view/8172